Geometry and Optimal Control

  • H. J. Sussmann


Optimal control has strongly influenced geometry since the early days of both subjects. In particular, it played a crucial role in the birth of differential geometry in the nineteenth century through the revolutionary ideas of redefining the notion of “straight line” (now renamed “geodesic”) by means of a curve minimization problem, and of emphasizing general invariance and covariance conditions. More recently, modern control theory has been heavily influenced by geometry. One aspect of this influence is the geometrization of the necessary conditions for optimality, which are recast as geometric conditions about reachable sets, thus becoming special cases of the broader question of the structure and properties of these sets. Recently, this has led to a new general version of the finite-dimensional maximum principle, stated here in full detail for the first time. A second aspect—in which Roger Brockett’s ideas have played a crucial role—is the use in control theory of concepts and techniques from differential geometry. In particular, this leads to regarding a control system as a collection of vector fields, and exploiting the algebraic structure given by the Lie bracket operation. This approach has led to new important developments on various nonlinear control problems. In optimal control, the vector-field view has produced invariant formulations of the maximum principle on manifolds—using either Poisson brackets or connections along curves—which, besides being more general and mathematically natural, actually have real advantages for the solution of concrete problems.


Vector Field Maximum Principle Optimal Control Problem Differential Inclusion Adjoint Equation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Agrachev, A. A. and R. V. Gamkrelidze, “A second-order optimality principle for a time-optimal problem,” Math. Sbornik 100, 142 (1976).Google Scholar
  2. [2]
    Agrachev, A. A. and R. V. Gamkrelidze, “The exponential representation of flows and the chronological calculus,” Math. Sbornik 109, 149 (1978).Google Scholar
  3. [3]
    Boltyanskii, V. G., The Homotopic Theory of Continuous Mappings and Vector Fields, Trudy Matern. Instituta im. V.A. Steklova, Vol. XLVII, Izdat. Akad. Nauk SSSR, Moscow, 1955.Google Scholar
  4. [4]
    Berkovitz, L. D., Optimal Control Theory, Springer-Verlag, New York, 1974.MATHGoogle Scholar
  5. [5]
    Bressan, A., “On differential relations with lower continuous right-hand side. An existence theorem.” J. Diff. Equations 37 (1980), pp. 89–97.MathSciNetMATHCrossRefGoogle Scholar
  6. [6]
    Bressan, A., “Solutions of lower semicontinuous differential inclusions on closed sets,” Rend. Sem. Mat. Univ. Padova 69 (1983), pp. 99–107.MathSciNetMATHGoogle Scholar
  7. [7]
    Bressan, A., “Directionally continuous selections and differential inclusions,” Funk. Ekvac. 31 (1988), pp. 459–470.MathSciNetMATHGoogle Scholar
  8. [8]
    Brockett, R. W., R. S. Millman and H. J. Sussmann (eds.), Differential Geometric Control Theory, Progress in Mathematics No. 27, Birkhäuser, Boston 1983.MATHGoogle Scholar
  9. [9]
    Browder, F. E., “On the fixed point index for continuous mappings of locally connected spaces,” Summa Brazil. Math. 4 (1960), pp. 253–293.MathSciNetGoogle Scholar
  10. [10]
    Clarke, F. H., “The Maximum Principle under minimal hypotheses,” SIAM J. Control Optim. 14 (1976), pp. 1078–1091.MATHCrossRefGoogle Scholar
  11. [11]
    Clarke, F. H., Optimization and Nonsmooth Analysis, Wiley-Interscience, New York, 1983.MATHGoogle Scholar
  12. [12]
    Clarke, F. and R. B. Vinter, “Optimal multiprocesses,” SIAM J. Control Optim. 27 (1989), pp. 1072–1091.MathSciNetMATHCrossRefGoogle Scholar
  13. [13]
    Colombo, R.M., A. Fryszkowski, T. Rzezuchowski, and V. Staicu, “Continuous selections of solution sets of Lipschitzean differential inclusions,” Funkcialaj Ekvacioj 34 (1991), pp. 321–330.MathSciNetMATHGoogle Scholar
  14. [14]
    Do Carmo, M., Riemannian Geometry, Birkhäuser, Boston, 1992.MATHGoogle Scholar
  15. [15]
    Ferreyra, G., H. Hermes, R. Gardner and H. J. Sussmann (eds.) Differential-Geometric Control, Proceedings of the July 1997 Summer Research Institute of the American Mathematical Society (AMS), held in Boulder, CO, June–July 1997. To appear in the AMS Symposia on Pure Mathematics series.Google Scholar
  16. [16]
    Fryszkowski, A., and T. Rzežuchowski, “Continuous version of the Filippov-Wažewski relaxation theorem,” J. Diff Equations 94 (1993), pp. 254–265.CrossRefGoogle Scholar
  17. [17]
    Gabasov, V., and F. M. Kirillova, “High-order necessary conditions for optimality,” SIAM J. Control 10 (1972), pp. 127–168.MathSciNetMATHCrossRefGoogle Scholar
  18. [18]
    Ioffe, A., “Euler-Lagrange and Hamiltonian formalisms for dynamic optimization,” Trans. Amer. Math. Society 349 (1997), pp. 2871–2900.MathSciNetMATHCrossRefGoogle Scholar
  19. [19]
    Ioffe, A. D. and R. T. Rockafellar, “The Euler and Weierstrass conditions for non-smooth variational problems,” Calc. Var. Partial Differential Equations 4 (1996), pp. 59–87.MathSciNetMATHCrossRefGoogle Scholar
  20. [20]
    Isidori, A., Nonlinear Control Systems Springer-Verlag, Berlin, 1995.MATHGoogle Scholar
  21. [21]
    Jakubczyk, B., and W. Respondek (eds.), Geometry of Feedback and Optimal Control, Marcel Dekker, New York, 1997.Google Scholar
  22. [22]
    Jurdjevic, V., Geometric Control Theory, Cambridge University Press, 1997.Google Scholar
  23. [23]
    B. Kaskosz, “A maximum principle in relaxed controls,” Nonlinear Analysis, TMA 14 (1990), pp. 357–367.MathSciNetMATHCrossRefGoogle Scholar
  24. [24]
    Kaskosz, B., and S. Łojasiewicz Jr., “A Maximum Principle for generalized control systems,” Nonlinear Anal TMA 9 (1985), pp. 109–130.MATHCrossRefGoogle Scholar
  25. [25]
    Kawski, M., and H J. Sussmann, “Noncommutative power series and formal Lie-algebraic techniques in nonlinear control theory.” In: Operators, Systems and Linear Algebra: Three Decades of Algebraic Systems Theory, proceedings of the workshop held in Kaiserslautern, Germany, Sept. 24–26, 1997, in honor of Professor Paul Fuhrmann; U. Helmke, D. Praetzel-Wolters, E. Zerz (eds.); B. G. Teubner, Stuttgart, 1997, pp 111–129.Google Scholar
  26. [26]
    Kelley, H. J., R. E. Kopp and H. G. Moyer, “Singular extremals,” in Topics in Optimization, G. Leitman ed., Academic Press, New York, 1967.Google Scholar
  27. [27]
    Knobloch, H. W., High-Order Necessary Conditions in Optimal Control, Springer-Verlag, New York, 1975.Google Scholar
  28. [28]
    Krener, A. J., “The higher-order maximum principle and its application to singular extremals,” SIAM J. Control Opt. 15 (1977), pp. 256–293.MathSciNetMATHCrossRefGoogle Scholar
  29. [29]
    Leray, J., and J. Schauder, “Topologie et équations fonctionnelles,” Ann. Sci. École Norm. Sup. 51 (1934), pp. 45–78.MathSciNetGoogle Scholar
  30. [30]
    Loewen, P. D., and R. T. Rockafellar, “Optimal control of unbounded differential inclusions,” SIAM J. Control and Optimization 32 (1994), pp. 442–470.MathSciNetMATHCrossRefGoogle Scholar
  31. [31]
    Loewen, P. D., and R. T. Rockafellar, “New necessary conditions for the generalized problem of Bolza,” SIAM J. Control and Optimization 34 (1996), pp. 1496–1511.MathSciNetMATHCrossRefGoogle Scholar
  32. [32]
    Mordukhovich, B., and H. J. Sussmann (eds.), Nonsmooth Analysis and Geometric Methods in Deterministic Optimal Control, Springer-Verlag, New York, 1996.Google Scholar
  33. [33]
    Nijmeijer, H., and A. van der Schaft, Nonlinear Dynamical Control Systems, Springer-Verlag, New York, 1990.MATHGoogle Scholar
  34. [34]
    Pars, L.A., An Introduction to the Calculus of Variations, Heinemann, London, 1962.MATHGoogle Scholar
  35. [35]
    Pontryagin, L.S., V.G. Boltyanskii, R.V. Gamkrelidze, and E.F. Mischenko, The Mathematical Theory of Optimal Processes, Wiley, New York, 1962.MATHGoogle Scholar
  36. [36]
    Rabinowitz, P. H., Théorie du dégré topologique et applications à des problemes aux limites nonlinéaires. Lect. Notes Université de Paris Sud (Orsay), 1973.Google Scholar
  37. [37]
    Rabinowitz, P. H., “Some global results for nonlinear eigenvalue problems,” J. Functional Analysis 7 (1971), pp. 487–513.MathSciNetMATHCrossRefGoogle Scholar
  38. [38]
    Rockafellar, R. T., “Equivalent subgradient versions of Hamiltonian and Euler-Lagrange equations in variational analysis,” SIAM J. Control and Optimization 34 (1996), pp. 1300–1314.MathSciNetMATHCrossRefGoogle Scholar
  39. [39]
    Sussmann, H. J. “A weak regularity theorem for real analytic optimal control problems,” Revista Matemática Iberoamericana 2, No. 3 (1986), pp. 307–317.MathSciNetMATHCrossRefGoogle Scholar
  40. [40]
    Sussmann, H. J., “Trajectory regularity and real analyticity: some recent results,” Proc. 25th IEEE Conference on Decision and Control, Athens, Greece, 1986, IEEE, New York, 1986, pp. 592–595.CrossRefGoogle Scholar
  41. [41]
    Sussmann, H. J. (ed.), Nonlinear Controllability and Optimal Control, Marcel Dekker, New York, 1990.MATHGoogle Scholar
  42. [42]
    Sussmann, H.J., “A strong version of the Maximum Principle under weak hypotheses,” Proc. 33rd IEEE Conference on Decision and Control, Orlando, FL, 1994, IEEE, New York, 1994, pp. 1950–1956.CrossRefGoogle Scholar
  43. [43]
    Sussmann, H.J., “A strong version of the Łojasiewicz Maximum Principle,” in Optimal Control of Differential Equations, Nicolai H. Pavel, Ed., Marcel Dekker, New York, 1994.Google Scholar
  44. [44]
    Sussmann, H.J., “Some recent results on the maximum principle of optimal control theory.” In Systems and Control in the Twenty-First Century, C. I. Byrnes, B. N. Datta, D. S. Gilliam, and C. F. Martin, Eds., Birkhäuser, Boston, 1997, pp. 351–372.Google Scholar
  45. [45]
    Sussmann, H.J., “A strong maximum principle for systems of differential inclusions.” in Proceedings of the 35th IEEE Conference on Decision and Control, Kobe, Japan, Dec. 1996. IEEE publications, 1996, pp. 1809–1814Google Scholar
  46. [46]
    Sussmann, H. J., “An introduction to the coordinate-free maximum principle,” In [21] (1997), pp. 463–557.Google Scholar
  47. [47]
    Sussmann, H. J., “Multidifferential calculus: chain rule, open mapping and transversal intersection theorems,” to appear in Optimal control: theory, algorithms, and applications, W. W. Hager and P. M. Pardalos, Editors, Kluwer Academic Publishers, 1997.Google Scholar
  48. [48]
    Sussmann, H. J., “Some optimal control applications of real analytic stratifications and desingularization.” To appear in Singularities Symposium — Łojasiewiz 70 (proceedings of a conference held in Krakow, Poland, September 1996, in celebration of the 70th birthday of Stanislaw Łojasiewicz), B. Jakubczyk and W. Pawlucki, Eds., Banach Center Publications, Warsaw, Poland.Google Scholar
  49. [49]
    Sussmann, H. J., and J. C. Willems, “300 years of optimal control: from the brachystochrone to the maximum principle,” IEEE Control Systems Magazine, June 1997.Google Scholar
  50. [50]
    Sussmann, H. J., and J. C. Willems, “Curve optimization from the brachystochrone to the maximum principle and beyond,” in preparation.Google Scholar
  51. [51]
    Tuan, H. D., “Controllability and extremality in nonconvex differential inclusions,” J. Optim. Theory Appl. 85 (1995), pp. 435–472.MathSciNetMATHCrossRefGoogle Scholar
  52. [52]
    Warga, J., “Fat homeomorphisms and unbounded derivate containers,” J. Math. Anal. Appl. 81 (1981), pp. 545–560.MathSciNetMATHCrossRefGoogle Scholar
  53. [53]
    Warga, J., “Controllability, extremality and abnormality in nonsmooth optimal control,” J. Optim. Theory Applic. 41 (1983), pp. 239–260.MathSciNetMATHCrossRefGoogle Scholar
  54. [54]
    Warga, J., “Optimization and controllability without differentiability assumptions,” SIAM J. Control and Optimization 21 (1983), pp. 837–855.MathSciNetMATHCrossRefGoogle Scholar
  55. [55]
    Warga, J., “Homeomorphisms and local C 1 approximations,” Nonlinear Anal. TMA 12 (1988), pp. 593–597.MathSciNetMATHCrossRefGoogle Scholar
  56. [56]
    Warga, J., “An extension of the Kaskosz maximum principle,” Applied Math. Optim. 22 (1990), pp. 61–74.MathSciNetMATHCrossRefGoogle Scholar
  57. [57]
    Yourgrau, W., and S. Mandelstam, Variational Principles in Dynamics and Quantum Theory, W. B. Saunders & Co., Philadelphia, 1968.Google Scholar
  58. [58]
    Zhu. Q. J., “Necessary optimality conditions for nonconvex differential inclusions with endpoint constraints,” J. Diff. Equations 124 (1996), pp. 186–204.MATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 1999

Authors and Affiliations

  • H. J. Sussmann

There are no affiliations available

Personalised recommendations